2 Million Euros for HU Mathematician Gavril Farkas
ERC Advanced Grant awarded for groundbreaking research in the field of algebraic geometry
Professor Dr. Gavril Farkas is regarded worldwide as one of the leading mathematicians in the field of algebraic curves. ‘My research is internationally oriented, and my networks have also been shaped by my time in Princeton and Texas’, explains the native Hungarian, who earned his PhD. in Amsterdam on the moduli space of algebraic curves. These curves are one-dimensional geometric objects that can be imagined as donuts. While the deeper structure of algebraic curves still holds great mysteries, Professor Farkas has been able to move the 150 years of research on the subject a great step forwards.
‘Often in mathematics we work on particular conjectures for 30, 40 or 50 years – but when we have solved them, that solution holds forever.’
Crucial for the ERC Advanced Grant was the breakthrough that Professor Farkas attained by using completely new methods inspired from topology to prove Green’s conjecture about equations of algebraic curves. Back in 2005 French mathematician Claire Voisin solved Green’s conjecture in characteristic zero, and Professor Farkas has now been able to work out a general solution to it for curves over fields of any characteristic. Farkas’ work has led to a paradigm change: Questions in algebraic geometry could, surprisingly, be answered with a counterpart from topology.
The mathematician, who was born in Transylvania in 1973, will use the grant of 2.15 million Euros for a large research group that will continue to investigate the idea of connecting the different fields of algebra and topology. ‘I am not an expert in topology and I need a lot of people now to investigate this question systematically’, emphasizes the staunch European, who was happy to leave the United States and come to Berlin. He has been a professor of algebraic geometry at the HU since 2007.
Prof. Dr. Gavril Farkas
Lehrstuhl Algebraische Geometrie
Humboldt-Universität zu Berlin
Institut für Mathematik
Tel: +49 (30) 2093-5412